Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 232, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2005, 9:40 PM MDT for Dundy County, Hitchcock County, Nebraska; Rawlins County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2005, 9:40 PM MDT (03:40 UTC)
- Expired
- Jul 5, 2005, 10:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Rawlins County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2078 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 060341
SVRGLD
KSC153-NEC057-087-060445-
/O.NEW.KGLD.SV.W.0232.050706T0340Z-050706T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM CDT TUE JUL 5 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAWLINS COUNTY IN NORTHWEST KANSAS
DUNDY COUNTY IN SOUTHWEST NEBRASKA
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
* UNTIL 1145 PM CDT(1045 PM MDT)
* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF STRATTON
NE...MOVING SOUTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MCDONALD...BEARDSLEY...BLAKEMAN...ATWOOD AND LUDELL.
AT 930 PM A WIND GUST TO 61 MPH WAS MEASURED IN BENKELMAN.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
LAT...LON 4018 10128 3999 10149 3957 10129 3967 10091
3998 10086
$$
KILLINGSWORTH2 follow-up statements
000
WWUS53 KGLD 060405
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT TUE JUL 5 2005
NEC057-060414-
/O.CAN.KGLD.SV.W.0232.000000T0000Z-050706T0445Z/
DUNDY NE-
1004 PM MDT TUE JUL 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR DUNDY COUNTY IS CANCELLED...
WINDS IN DUNDY COUNTY HAVE DIMINISHED BELOW SEVERE LEVELS.
LAT...LON 4020 10113 3994 10141 3957 10129 3957 10075
4019 10077
$$
KSC153-NEC087-060445-
/O.CON.KGLD.SV.W.0232.000000T0000Z-050706T0445Z/
RAWLINS KS-HITCHCOCK NE-
1104 PM CDT TUE JUL 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
HITCHCOCK AND RAWLINS COUNTIES...
AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BEARDSLEY...MOVING
SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLAKEMAN...ATWOOD...LUDELL AND HERNDON.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
LAT...LON 4020 10113 3994 10141 3957 10129 3957 10075
4019 10077
$$
KILLINGSWORTH000
WWUS53 KGLD 060440
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT TUE JUL 5 2005
KSC153-NEC087-060450-
/O.EXP.KGLD.SV.W.0232.000000T0000Z-050706T0445Z/
RAWLINS KS-HITCHCOCK NE-
1140 PM CDT TUE JUL 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR HITCHCOCK AND RAWLINS COUNTIES
EXPIRES AT 1145 PM CDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
LAT...LON 4020 10113 3994 10141 3957 10129 3957 10075
4019 10077
$$
KILLINGSWORTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:21 PM MDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jul 5, 3:21 PM MDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT TUE JUL 5 2005 .DISCUSSION...FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION. SATELLITE CONTINUING TO SHOW AN ACTIVE WAVE TRAIN. HOWEVER..FLOW IS BEGINNING TO CHANGE OVER THE PACIFIC. FLOW HAS BEEN AMPLIFYING OVER THE LAST 24 HOURS WITH SOME WESTWARD MOVEMENT OF MAIN FEATURES. THIS CREATES SOMEWHAT OF A LOW CONFIDENCE IN THAT THE MODELS WILL HANDLE THIS CORRECTLY WITH TIME. AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...THE GFS/UKMET/ECMWF LOOKED TO INITIALIZE THE BEST. AT LOW LEVELS...SURFACE WINDS AND FEATURES THE NAM/UKMET DID THE BEST. ON TEMPERATURES...MODELS WERE CLOSE AND DID FAIRLY WELL EXCEPT TO OUR SOUTH. THEY WERE GENERALLY TOO WARM ACROSS THE SOUTHERN PLAINS. THE EXCEPTION WAS AT DDC WHERE THEY WERE TOO COOL. WILL TEND TO GO WITH A BLEND OF THE GFS/UKMET/ECMWF. NAM APPEARS TO BE AFFECTED BY CONVECTIVE FEEDBACK ISSUES TONIGHT AND TOMORROW. TONIGHT...GFS STARTS OUT WITH A WEAK LEFT FRONT QUADRANT LATE THIS AFTERNOON AND EARLY THIS EVENING AND THEN MOVES THE RIGHT REAR QUADRANT ACROSS THE AREA AFTER THAT. THE NAM LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK. DECENT SHORTWAVE COMING ACROSS. LOOK TO HAVE MORE PARAMETERS AROUND FOR A DECENT AMOUNT OF COVERAGE. WILL BE GOING LIKELY FOR TONIGHT. WEDNESDAY/WEDNESDAY NIGHT...HAVE DECENT NORTHWEST FLOW ALOFT BUT MODELS NOT BRINGING THROUGH A DEFINEABLE SHORTWAVE EVEN THOUGH THERE ARE PLENTY UPSTREAM. WILL PUT IN SLIGHT CHANCE IN COLORADO FOR THE AFTERNOON. BEST DYNAMICS LOOK TO BE IN THE SOUTHWEST PORTION OF THE AREA AND WILL LEAVE A CHANCE THERE. WILL HAVE SLIGHT CHANCE REMAINDER OF THE AREA. MODELS INDICATING LINGERING PRECIPITATION BUT AM NOT SURE ABOUT THAT. CONVECTIVE FEEDBACK FROM NAM IS CAUSING ITS OVERPRODUCTION OF QPF. WILL LEAVE OUT FOR NOW. CONSIDERING LOW LEVEL WIND FIELD AND LEFTOVER CLOUD COVER...WILL GO NEAR FOR MAX TEMPERATURES. THURSDAY/THURSDAY NIGHT...CHANGED THIS PERIOD FROM THE ORIGINAL DISCUSSION. AT LAST MINUTE DECIDED TO ADD A SLIGHT CHANCE TO THE WESTERN HALF OF THE AREA DURING THE NIGHT. WEAK SHORTWAVE AND FORCING COMES IN DURING THE NIGHT AND HAVE A GOOD VEERING PROFILE. WITH RIDGING WILL WARM UP TEMPERATURES BUT NOT TOO MUCH DUE TO SOUTHEAST WINDS. FRIDAY...WILL KEEP THE DAY DRY AND HAVE TEMPERATURES NEAR GUIDANCE DUE TO SIMILAR CONDITIONS TO THE PREVIOUS DAY. FOR SATURDAY THROUGH TUESDAY...MODELS DID NOT CHANGE TOO MUCH FROM PREVIOUS RUN AND ARE SIMILAR TO EACH OTHER. ONE SUBTLE TREND TO NOTE IS THAT MODELS...ESPECIALLY THE OPERATIONAL GFS...IS A LITTLE FURTHER WEST WITH UPPER LEVEL FEATURES. OTHER MODELS AND ENSEMBLE WOULD SUPPORT THIS AS WELL. CURRENT SATELLITE WOULD ALSO LEND CONFIDENCE TO THIS SOLUTION. HOWEVER...MODELS MAY BE UNDERDOING STRENGTH OF UPPER SYSTEM IN THE CENTRAL PACIFIC. THIS SYSTEM HAS BEEN MOVING WEST AND DEEPENING OVER THE LAST 24 HOURS. COMBINATION OF THOSE FACTORS PLUS STRONG JET COMING DOWN THE WEST SIDE OF THE EASTERN PACIFIC UPPER TROUGH WOULD INDICATE THAT THE MODELS MAY STILL NOT BE FAR ENOUGH WEST WITH THE UPPER FEATURES. VERY PROBLEMATIC FORECAST IN REGARDS TO PRECIPITATION DURING THIS TIME PERIOD. DDC AND PUB EXPRESSED CONCERN IN CHAT ABOUT NORTHWEST FLOW ALOFT ON TOP OF LOW LEVEL SOUTH TO SOUTHEAST WINDS. IT LOOKS LIKELY THAT EVERY SINGLE DAY COULD HAVE STORMS FORM NEAR THE FRONT RANGE. FLOW ALOFT WILL BE VERY WEAK AND WILL BE HARD TO DETERMINE HOW FAR EAST TO TAKE THOSE THUNDERSTORMS. MODELS ARE NOT TOO DIFFERENT WHICH MAKES ME NERVOUS ABOUT HAVING A COMPLETELY DRY FORECAST. BASED ON THIS AND TO MATCH A LITTLE BETTER WITH BOU...PUB...AND DDC...WILL INSERT SLIGHT CHANCE INTO WESTERN HALF OF AREA SATURDAY NIGHT INTO MONDAY NIGHT. NEW TEMPERATURE GUIDANCE CHANGED LITTLE FROM PREVIOUS RUN. SEE LITTLE REASON TO DEVIATE MUCH FROM IT WITH SOME TENDENCY TO GO A TAD ABOVE THE MAXES. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BULLER
Hazardous weather outlook, Jul 5, 10:50 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE JUL 5 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1050 AM MDT (1150 AM CDT) TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE TRI STATE REGION TODAY BETWEEN ROUGHLY 2PM AND MIDNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM MDT...IN EASTERN COLORADO...WEST OF HIGHWAY 385. THE ACTIVITY WILL MOVE EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE. A COMBINATION OF STRONG WIND SHEAR AND COLD TEMPERATURES ALOFT WILL RESULT IN A FEW SUPERCELL THUNDERSTORMS WHICH MAY PRODUCE VERY LARGE DAMAGING HAIL AROUND BASEBALL SIZE. THE BEST CHANCE FOR DAMAGING HAIL WILL BEGIN IN COLORADO AND MAY CONTINUE AS FAR EAST AS HIGHWAY 83 DURING THE EVENING. LOCALLY SEVERE WIND GUSTS ARE ALSO LIKELY WITH THE STRONGEST STORMS. ISOLATED TORNADOES MAY ALSO OCCUR ACROSS THE REGION...BUT ESPECIALLY EARLY DURING THE EVENT TO THE WEST OF A LINE FROM BENKELMAN NEBRASKA TO LEOTI KANSAS...AND INCLUDING EASTERN COLORADO. HOWEVER...WEAK LOW LEVEL SHEAR AND RELATIVELY HIGH CLOUD BASES SHOULD LIMIT THE TORNADO POTENTIAL. HEAVY RAINFALL MAY ALSO BECOME A CONCERN IN ANY SLOW MOVING STORMS. LOW LYING AREAS AND LOCATIONS THAT RECEIVED HEAVY RAINFALL ON SUNDAY AND MONDAY WILL BE SUSCEPTIBLE TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY AFTERNOON AND EVENING THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE REGION. THE HIGHEST PROBABILITY FOR SEVERE STORMS WILL EXIST WEST OF A LINE FROM BENKELMAN...TO GOODLAND...TO TRIBUNE. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...BEGINNING BETWEEN 2 AND 3 PM IN COLORADO. 05/BURKE
In the hours before
Local storm report, Jul 5, 4:34 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL NE BURLINGTON 39.31N 102.27W
07/05/2005 2.50 INCH KIT CARSON CO TRAINED SPOTTER
DAMAGED SHINGLES ON HOUSE
&&
MMEHLELocal storm report, Jul 5, 5:07 PM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 12 S WILD HORSE 38.65N 103.00W
07/05/2005 1.75 INCH CHEYENNE CO PUBLIC
&&
MMEHLELocal storm report, Jul 5, 5:11 PM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 13 S WILD HORSE 38.63N 103.00W
07/05/2005 1.75 INCH CHEYENNE CO PUBLIC
&&
MMEHLELocal storm report, Jul 5, 7:42 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 8 NNE BURLINGTON 39.41N 102.21W
07/05/2005 0.88 INCH KIT CARSON CO TRAINED SPOTTER
0340 PM HAIL 4 N BURLINGTON 39.36N 102.27W
07/05/2005 0.75 INCH KIT CARSON CO PUBLIC
0340 PM HAIL 6 N BURLINGTON 39.39N 102.27W
07/05/2005 0.88 INCH KIT CARSON CO TRAINED SPOTTER
0344 PM HAIL 5 N BURLINGTON 39.38N 102.27W
07/05/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
0346 PM HAIL 1 E BURLINGTON 39.31N 102.25W
07/05/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
0348 PM HAIL NE BURLINGTON 39.31N 102.27W
07/05/2005 2.00 INCH KIT CARSON CO TRAINED SPOTTER
SHREDDED LEAVES AND DENTED CARS
0351 PM HAIL BURLINGTON 39.31N 102.27W
07/05/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
0357 PM HAIL 1 E BURLINGTON 39.31N 102.25W
07/05/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
0400 PM HAIL 4 NW BURLINGTON 39.35N 102.32W
07/05/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
0402 PM HAIL NE BURLINGTON 39.31N 102.27W
07/05/2005 2.50 INCH KIT CARSON CO TRAINED SPOTTER
DAMAGED SHINGLES ON HOUSE
0403 PM HAIL 7 ENE BURLINGTON 39.34N 102.15W
07/05/2005 1.00 INCH KIT CARSON CO NWS EMPLOYEE
0505 PM HAIL 12 S WILD HORSE 38.65N 103.00W
07/05/2005 1.75 INCH CHEYENNE CO PUBLIC
0507 PM HAIL 13 S WILD HORSE 38.63N 103.00W
07/05/2005 1.75 INCH CHEYENNE CO PUBLIC
&&
MMEHLESpecial weather statement, Jul 5, 9:05 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 905 PM MDT TUE JUL 5 2005 COZ090>092-060400- CHEYENNE CO-KIT CARSON-YUMA- 905 PM MDT TUE JUL 5 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 605 FOR EXTREME EASTERN COLORADO HAS EXPIRED... THE SEVERE THREAT HAS DIMINISHED ACROSS EXTREME EASTERN COLORADO. THEREFORE THE SEVERE THUNDERSTORM HAS BEEN ALLOWED TO EXPIRE AT 900 PM MDT. A FEW STORMS WILL CONTINUE OVER EASTERN YUMA COUNTY THROUGH 10 PM MDT WITH SOME WIND GUSTS TO 45 MPH POSSIBLE. HOWEVER NO SEVERE WEATHER IS EXPECTED. FS
Local storm report, Jul 5, 9:32 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST BENKELMAN 40.05N 101.54W
07/05/2005 59 MPH DUNDY NE MESONET
KSN WEATHER LAB MESONET
&&
MMEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:42 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.